Achilles - our tendons and the value of searching... - PMRGCAuk

PMRGCAuk

11,765 members21,474 posts

Achilles - our tendons and the value of searching this forum !!

Rimmy
Rimmy

Hi Everyone

Well there isn't much I haven't been able to find at least something out about on this fab forum - and now I see there is a possible relationhsip between Pred and the problem I am currently having with an Achilles tendon. I think some too ambitious exercise did it with my Achilles in my left leg feeling quite stiff - so that I am having trouble walking without hobbling - which is uncomfortable rather than very painful.

I started reading all about this 'new' problem before seeing a physio tomorrow and then discovered - thanks mainly (again) to PMRpro that our tendons are more 'fragile' when we take Pred especially sometimes in combination with some other drugs (which I am myself - fortunately - not taking). Think I'll get this sorted in time but I just wanted to highlight it is a possible interrelationship - even 'side effect' that is worth bearing in mind if you are undertaking (maybe too 'ambitious) exercise and also that THIS forum is an invaluable place to make such 'connections'.

Best to you all

Rimmy

30 Replies
oldestnewest
Hidden
Hidden

Thanks Rimmy! Sorry to hear you are "hobbling" around! Be careful doing that as well, as I've been "hobbling" around for months now, with my knee, and the HOBBLING has created other issues!!!! You just cant win, for losing, it seems!!!! xxx

DorsetLady
DorsetLadyPMRGCAuk volunteer in reply to Hidden

Ditto!

Rimmy
Rimmy in reply to DorsetLady

Thanks DL you are a 'gem' !!

X

I tore my Achilles' tendon just carrying groceries up my front steps.

Rimmy
Rimmy in reply to Mikb

Ouch !!! - I also have to carry groceries up a steep driveway then stairs - hasn't been a problem until now.

Mikb
Mikb in reply to Rimmy

I had been to see my GP two days before complaining about Achilles' tendon soreness in my right ankle. Told him I'd read that Prednisone can affect Achilles' tendons. He said "so you've read about how it can cause spontaneous rupture?" I said nooooooo...lol. Hadn't heard that! Two days later my left tendon ruptured, not my sore right one. I think it was carrying something heavy up the stairs. So be careful on your hill and stairs!

PMRpro
PMRproAmbassador in reply to Mikb

I was told to avoid hills and to be careful even with kerbs at the road - the slightest trip can cause a tear because the tendon is so delicate in its inflamed state.

Rimmy
Rimmy in reply to PMRpro

Thanks PMRpro for that info - I thought it was improving but I jarred it badly tonight coming down some stairs -I am starting to see this is 'something else' and to boot I have had to up my steroid dose - oh dear !!

PMRpro
PMRproAmbassador in reply to Rimmy

Out of interest - have you been offered a boot ;-) I was for the first month or so until the inflammation had improved - to protect it.

Rimmy
Rimmy in reply to PMRpro

I'm seeing the doctor soon and will ask him about that - thanks !

Mikb
Mikb in reply to Rimmy

I had a boot on my left one and an ankle brace on my right. I had an interesting gait to say the least.....

Mikb
Mikb in reply to Mikb

Also I have to have surgery on my left one to repair or replace the tendon but the surgeon wants to wait until I am off the evil Prednisone. I am down to 9 now, going to 8 next week. I can walk on it with a slight limp so I'm fine waiting.

piglette
piglette in reply to Mikb

I needed a hip op and the surgeon wanted me off steroids. I knew that I would be in agony if I went to zero. He actually agreed to 5mg in the end. I think if you are on a low dose they will operate.

PMRpro
PMRproAmbassador in reply to Mikb

Hmmm - he may have to wait a LONG time...

Mikb
Mikb in reply to PMRpro

I am "planning" to be off November 6th! I know plans go awry but IF I can successfully decrease 1 mg every 2 weeks (I have GCA only) that's the first date of no pred!!

PMRpro
PMRproAmbassador in reply to Mikb

The best laid plans of mice and men...

Mikb
Mikb in reply to PMRpro

I know....

Yes I had that 2 years ago. Has healed now thank goodness. Thought it was never going to. !

Rimmy
Rimmy in reply to Suet3942

How rotten for you - I have read that it can be a persistent injury - but I may be lucky this time as it feels a teeny bit better - fingers crossed !

PMRpro
PMRproAmbassador in reply to Rimmy

I developed achilles tendonitis when my GP gave me a quinolone antibiotic when I was on Medrol. I spent the next 9 months with crutches to reduce the risk of falling but,, touch wood, I have no problems at all now. I will say - I used crutches and both of then from start to finish and was told by doctors to do so. After an initial crisis when I tripped while walking on grass and my entire back musculature went into spasm, once that had been treated and sorted out I had few "out of balance" problems.

Rimmy
Rimmy in reply to PMRpro

THAT was 'no fun' by the sound of it PMRpro - so pleased to hear you managed to resolve it eventually !

PMRpro
PMRproAmbassador in reply to Rimmy

It was an interesting year!

Rimmy
Rimmy in reply to PMRpro

Yes I now see in some research BOTH corticosteroids and quinolones have been implicated in achilles problems :

pharmacytimes.com/publicati...

journalmc.org/index.php/JMC...

I remain 'surprised' I hadn't seen any discussion of this aspect of long term steroid use until now - but I guess with ALL the 'possible' side effects which can impact each of us in different combinations - it was just a matter of 'time' !! Still it helps to know if you can do any 'prevention' at all ...

PMRpro
PMRproAmbassador in reply to Rimmy

It has been discussed on here - but perhaps not so much in the last few months. And you do have to read everything!!!!

Rimmy
Rimmy in reply to PMRpro

I must have 'missed' this discussion but maybe I just dismissed it as not on my agenda - easy to do with so many 'possible' side effects. Fortunately I haven't had too many others and until now counted myself very 'lucky' - but if this is 'one' (a side effect that is) it isn't something I'd wish on anyone else.

PMRpro
PMRproAmbassador in reply to Rimmy

No - it really does cramp one's style!!!

I hope that this latest challenge is “ smashed” along with the others. My family now completely ignore the blood curdling yelps that come from me when I ascend the stairs. Joys!!

Rimmy
Rimmy in reply to SheffieldJane

Does that 'yelp' mean you also have this problem SJ ?

Just ploughed through 118 posts in my in box to get to yours. Yes my ankle gives way painfully. I have a number of symptoms that suggest that key muscles, tendons and ligaments have loosened/ weakened. The worst is a feeling of almost pins and needles and weakness in my arms and legs, intermittently.

Rimmy
Rimmy in reply to SheffieldJane

That doesn't sound very 'good' ! So far after 18 months on Pred I have only had the problem with my left achilles tendon which seems to be improving - but time will tell no doubt. We just don't need these 'extra' things to contend with ☹️☹️☹️

Take care of yourself SJ

Rimmy

You may also like...